Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS Norman, OK

June 28, 1997Canadian County, Kingfisher County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 28, 1997, 8:40 AM CDT for Canadian County, Kingfisher County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 28, 1997, 8:40 AM CDT (13:40 UTC)
Expired
Jun 28, 1997, 11:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Kingfisher County, OK

The radar

The Norman radar (KTLX), 63 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 281342
FFWOKC
OKC017-073-281630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT SAT JUN 28 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1130 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN CENTRAL OKLAHOMA
     CANADIAN AND SOUTHERN KINGFISHER

INCLUDING THE FOLLOWING LOCATIONS
     CALUMET...CASHION...EL RENO...KINGFISHER...MUSTANG...
     OKARCHE...PIEDMONT...UNION CITY AND YUKON

AT 835 AM CDT RADAR INDICATED VERY HEAVY RAIN CONTINUING ACROSS
SOUTHERN KINGFISHER COUNTY AND MUCH OF THE WESTERN HALF OF CANADIAN
COUNTY. FIVE INCHES OF RAIN WAS OBSERVED OVERNIGHT ACROSS EXTREME
SOUTHWEST KINGFISHER COUNTY. HIGH WATER MAY MAKE SOME HIGHWAYS
IMPASSABLE...ESPECIALLY IN THE EL RENO AREA. 

ALTHOUGH THE HEAVY RAIN ACTIVITY IS BEGINNING TO SHOW A DISSIPATING
TREND...THE THREAT OF FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL
HOURS.    

DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.  IT ONLY TAKES A FOOT
OR TWO OF WATER TO WASH MOST CARS AWAY.  IF YOU LIVE IN A FLOOD
PRONE AREA MOVE TO HIGHER GROUND.  DO NOT ATTEMPT TO WALK
THROUGH AREAS OF RAPIDLY FLOWING WATER.  AVOID STORM DRAINS AND
SMALL CREEKS THAT WILL QUICKLY RISE TO DANGEROUS LEVELS.


LAT...LON 3535  9770 3539  9821 3589  9817 3589  9766

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:30 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 3:30 AM CDT, 5 hours 10 minutes before
FPUS3 KOKC 280824
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT SAT JUN 28 1997

ABUNDANT LOW LEVEL MOISTURE...LITTLE OR NO CAP...AND A WK AND SLOW
MOVING TROF AT H5 SHD AGAIN COMBINE TO CAUSE SCATTERED THUNDERSTORMS
THIS AFTERNOON. DRYLINE SHD STAY WEST OF THE FA BUT TSTMS WHICH FORM
JUST TO THE EAST OF IT THIS AFTERNOON COULD DRIFT INTO WRN COUNTIES
OF OKLA AND N TX TONIGHT. SUNDAY SHD SEE THE SLOW MOVING TROF SHIFTING E
OF THE AREA...FOLLOWED BY SOME WEAK RIDGING ALF AND WRMING AT H7 LEVELS
WHICH WL STRENGTHEN THE CAP. WL HOLD ONTO CHICKEN 20 PCT POPS MOST SECS
INTO SUN NGT. EXTENDED PD LOOKS LIKE TYPICAL SUMMER WX PTRN WITH DAYTIME
TEMPS IN THE 90S. GUID POPS NR CLIMO AND WL OPT TO LEAVE MENTION OF PCPN
OUT OF EFP PDS FOR NOW.

FCSTID = 12
OKC   92  71  93  72 /  30  20  20  20
HBR   92  70  94  71 /  20  30  20  20
SPS   95  72  96  73 /  30  20  20  20
GAG   90  68  92  69 /  20  30  20  20
PNC   96  72  97  73 /  30  20  20  20
DUA   91  73  93  73 /  40  30  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 28, 6:30 AM CDT, 2 hours 10 minutes before
OKZ004>053-TXZ083>090-281730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVEICE NORMAN OKLAHOMA
630 AM CDT SAT JUN 28 1997

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK
AREA IS WEST OF A LINE FROM WOODWARD TO HOBART TO WICHITA FALLS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE OCCURRING MAINLY
ACROSS CENTRAL OKLAHOMA IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND WILL DECREASE IN
COVERAGE AND INTENSITY DURING THE MORNING AS THE UPPER LEVEL
DISTURBANCE MOVES EAST OF THE AREA.

DURING THE AFTERNOON...A DRYLINE WILL SET UP ACROSS THE TEXAS PANHANDLE.
AHEAD OF THE DRYLINE...THE AIRMASS OVER MUCH OF OKLAHOMA AND NORTH
TEXAS WILL REMAIN VERY MOIST WITH DEWPOINT TEMPERATURES IN THE UPPER
60S TO LOWER 70S. THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN
RELATIVELY COOL...MAKING THE CAPPING INVERSION WEAK AT BEST.
THUS...THE AIRMASS IMMEDIATELY EAST OF THE DRYLINE WILL BECOME
UNSTABLE ENOUGH TO ALLOW FOR THUNDERSTORMS...SOME SEVERE...TO DEVELOP
LATER THIS AFTERNOON AND EVENING. STORM MOVEMENT IS EXPECTED TO BE TO
THE EAST AND NORTHEAST.

THE MAIN THREATS WITH THE STORMS THAT DEVELOP LATER TODAY WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...THE VERTICAL WIND SHEAR PROFILE
SUGGEST THAT STORMS DEVELOPING IN THE SLIGHT RISK AREA WILL HAVE THE
POTENTIAL TO ROTATE...MAKING ISOLATED TORNADOES ALSO POSSIBLE.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS IN THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER
UPDATES.

MMT
Special weather statement, Jun 28, 6:36 AM CDT, 2 hours 4 minutes before
OKZ004>053-TXZ083>090-281730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVEICE NORMAN OKLAHOMA
630 AM CDT SAT JUN 28 1997

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK
AREA IS WEST OF A LINE FROM WOODWARD TO HOBART TO WICHITA FALLS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE OCCURRING MAINLY
ACROSS CENTRAL OKLAHOMA IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND WILL DECREASE IN
COVERAGE AND INTENSITY DURING THE MORNING AS THE UPPER LEVEL
DISTURBANCE MOVES EAST OF THE AREA.

DURING THE AFTERNOON...A DRYLINE WILL SET UP ACROSS THE TEXAS PANHANDLE.
AHEAD OF THE DRYLINE...THE AIRMASS OVER MUCH OF OKLAHOMA AND NORTH
TEXAS WILL REMAIN VERY MOIST WITH DEWPOINT TEMPERATURES IN THE UPPER
60S TO LOWER 70S. THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN
RELATIVELY COOL...MAKING THE CAPPING INVERSION WEAK AT BEST.
THUS...THE AIRMASS IMMEDIATELY EAST OF THE DRYLINE WILL BECOME
UNSTABLE ENOUGH TO ALLOW FOR THUNDERSTORMS...SOME SEVERE...TO DEVELOP
LATER THIS AFTERNOON AND EVENING. STORM MOVEMENT IS EXPECTED TO BE TO
THE EAST AND NORTHEAST.

THE MAIN THREATS WITH THE STORMS THAT DEVELOP LATER TODAY WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...THE VERTICAL WIND SHEAR PROFILE
SUGGEST THAT STORMS DEVELOPING IN THE SLIGHT RISK AREA WILL HAVE THE
POTENTIAL TO ROTATE...MAKING ISOLATED TORNADOES ALSO POSSIBLE.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS IN THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER
UPDATES.

MMT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:35 PM CDTSevere Thunderstorm WarningOUNComanche40 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.